Illinois, 2015

Hail and Damaging Winds in Illinois, April 25, 2015

April 25, 2015 · NWS PAH · 11 events in 6 counties and zones

A cluster of thunderstorms increased in coverage and intensity as it moved across southern Illinois. The thunderstorms produced pockets of wind damage and hailstones up to the size of quarters as they progressed east-southeast across Saline and Gallatin Counties, then into northwest Kentucky.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$69,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A cluster of thunderstorms increased in coverage and intensity as it moved across southern Illinois. The thunderstorms produced pockets of wind damage and hailstones up to the size of quarters as they progressed east-southeast across Saline and Gallatin Counties, then into northwest Kentucky. A second cluster of storms followed a path just south of the first cluster, from Jackson County southeast across Pope County. Both clusters of storms intensified just south of a stationary front that was draped along the Interstate 64 corridor from St. Louis to Evansville. The air mass slowly destabilized south of the front, with temperatures well into the 70's and dew points near 60 degrees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 25, 12:49 PM CST, 1 hour 37 minutes earlier.

Area forecast discussion, Apr 25, 12:49 PM CST, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
149 PM CDT SAT APR 25 2015

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 127 PM CDT SAT APR 25 2015

SUPERCELLS ARE EXPECTED TO DEVELOP ACROSS FAR ERN MO INTO
SRN IL IN THE 19-21Z TIME FRAME WITH LARGE HAIL AND A FEW TORNADOES
POSSIBLE. SURFACE ANALYSIS AND VISIBLE SATELLITE IMAGERY INDICATE
AN ALIGNMENT OF FAVORABLE FACTORS SUGGESTING A HIGH LIKELIHOOD OF
SEVERE STORMS ACROSS A LARGE PORTION OF THE FORECAST AREA...ESP
ALONG/EAST OF THE MS RIVER.

STRONG HEATING IS RESULTING IN DESTABILIZATION BENEATH COOL
TEMPERATURES ALOFT ASSOCIATED WITH THE UPPER VORT MAX/SHEAR AXIS.
VISIBLE SATELLITE SHOWS CU FIELDS INCREASING ACROSS CNTRL/E-CNTRL
MO WHERE THE WARMEST TEMPERATURES EXIST. MEANWHILE...A GRADUAL
BREAKUP OF CLOUDS IS UNDERWAY ALONG THE WARM FRONT...AND DEWPOINTS
WILL CONTINUE TO RISE INTO THE LOWER 60S.

ELEVATED CONVECTION IS ALREADY DEVELOPING SW OF ST. LOUIS AND SHOULD
ONLY INCREASE IN COVERAGE AND INTENSITY THIS AFTERNOON. MULTIPLE
SUPERCELLS ARE THEN EXPECTED TO TREK EWD THEN SEWD ALONG A SFC
FRONTAL BOUNDARY...WITH A COUPLE TORNADOES POSSIBLE IN ADDITION
TO LARGE HAIL.

ONCE THE SFC LOW AND FRONT MOVES EAST OF THE REGION LATER THIS
EVENING...A NICE SPELL OF WEATHER SHOULD FINISH OUT MUCH OF THE
REST OF THE SHORT TERM FORECAST AS HIGH PRESSURE SETTLE IN OVER
THE NORTHERN PLAINS/MIDWEST. MAY BE A BIT CHILLY AT NIGHT
SUN/MON..WITH TEMPS DOWN INTO THE UPPER 30S AND LOWER 40S.
HOWEVER...DAYTIME TEMPS SHOULD END UP WELL INTO THE 60S.

.LONG TERM...(TUESDAY NIGHT THROUGH SATURDAY)
ISSUED AT 127 PM CDT SAT APR 25 2015

ECMWF SHOWS A WEAK FRONT MOVING ACROSS THE REGION WEDNESDAY INTO
WEDNESDAY EVENING, PRODUCING VERY MINOR QPF, BUT BOTH GFS AND THE
CANADIAN KEEP US DRY FOR THIS PERIOD.  PREFER TO GO WITH THE DRY
SOLUTIONS FOR NOW.

MODELS THEN SHOW SURFACE HIGH PRESSURE BUILDING ACROSS THE
MISSISSIPPI VALLEY LATE WEDNESDAY NIGHT INTO THURSDAY, BEING
REINFORCED BY AN UPPER LEVEL RIDGE BUILDING OVER THE CENTRAL U.S. BY
THE END OF THE WORK WEEK INTO THE WEEKEND.  THIS WILL KEEP
CONDITIONS DRY THURSDAY THROUGH SATURDAY. TEMPERATURES WILL BE A
LITTLE BELOW SEASONAL WEDNESDAY AND SEASONAL THURSDAY, THEN TREND
A LITTLE WARMER EACH DAY FRIDAY INTO SATURDAY AS WINDS SHIFT BACK
TO THE SOUTH.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&

SHORT TERM...MEFFERT
LONG TERM...RST
Hazardous weather outlook, Apr 25, 7:45 AM CST, 6 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
845 AM CDT SAT APR 25 2015

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-261345-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
845 AM CDT SAT APR 25 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO REDEVELOP THIS AFTERNOON
AND INTO THIS EVENING. SEVERAL OF THESE THUNDERSTORMS WILL BE
CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS...AND POSSIBLY A
TORNADO OR TWO.

THE STORM PREDICTION CENTER HAS OUTLOOKED AN ENHANCED RISK OF
SEVERE THUNDERSTORMS ALONG AND NORTHEAST OF A LINE FROM MARBLE
HILL MISSOURI TO PADUCAH KENTUCKY TO HOPKINSVILLE...INCLUDING ALL
OF SOUTHERN ILLINOIS AND SOUTHWEST INDIANA. A MARGINAL TO SLIGHT
RISK OF SEVERE THUNDERSTORMS SURROUNDS THIS AREA AND EXTENDS AS
FAR WEST AS VAN BUREN AND POPLAR BLUFF MISSOURI.

ANY STORMS THAT DEVELOP THIS AFTERNOON SHOULD MOVE SLIGHTLY NORTH
OF EAST BETWEEN 35 AND 45 MPH. THE COVERAGE AND INTENSITY OF THE
THUNDERSTORMS SHOULD INCREASE RAPIDLY OVER SOUTHEAST
ILLINOIS...SOUTHWEST INDIANA AND NORTHWEST KENTUCKY BETWEEN 2 PM
AND 5 PM CDT.

THE THREAT OF SEVERE WEATHER SHOULD DIMINISH OVER THE ENTIRE
OUTLOOK AREA BETWEEN 7 PM AND 9 PM CDT TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED BEGINNING AROUND
THE NOON HOUR THROUGH EARLY EVENING THIS SATURDAY. WIND AND HAIL
REPORTS...AS WELL AS ANY DAMAGE REPORTS ARE APPRECIATED.

SMITH/RST

In the hours before

Special weather statement, Apr 25, 2:23 PM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
323 PM CDT SAT APR 25 2015

ILZ075-080-081-084-252115-
PERRY IL-JACKSON IL-FRANKLIN IL-JEFFERSON IL-
323 PM CDT SAT APR 25 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN JEFFERSON...FRANKLIN...
NORTHEASTERN JACKSON AND SOUTHEASTERN PERRY COUNTIES UNTIL 415 PM
CDT...

AT 322 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTH OF SESSER TO
NEAR VALIER TO 6 MILES WEST OF ELKVILLE...AND MOVING EAST AT 30 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS ALONG
WITH SMALL HAIL.

LOCATIONS IMPACTED INCLUDE...
WEST FRANKFORT...BENTON...DU QUOIN...CHRISTOPHER...REND LAKE AREA...
SESSER...ZEIGLER...ROYALTON...ELKVILLE...VALIER...WEST CITY...
THOMPSONVILLE...INA...NORTH CITY...BUCKNER...WALTONVILLE...DOWELL...
BONNIE...ORIENT AND HANAFORD.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CDT FOR SOUTHERN
ILLINOIS.

LAT...LON 3821 8913 3820 8871 3788 8872 3788 8915
      3791 8954 3803 8921
TIME...MOT...LOC 2022Z 281DEG 27KT 3818 8905 3802 8911 3793 8936

The radar

The Paducah radar (KPAH), 113 km away, was scanning. The volume nearest the first event began at 20:26 UTC.

Open the radar archive at this moment

Event by event

6 hail, 4 thunderstorm wind, 1 heavy rain. Local standard time, as filed.

Heavy Rain, Perry

When
April 25, 2:26 PM CST
Where
Perry County, Du Quoin
Reported by
Emergency Manager
Coordinates
38.020, -89.230

Street flooding was reported.

Thunderstorm Wind, Franklin

When
April 25, 2:40 PM CST
Where
Franklin County, 1 mi E of Benton to 2 mi E of Benton
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
38.000, -88.902

Several large trees were down along Highway 14.

Hail, Franklin

When
April 25, 2:42 PM CST
Where
Franklin County, Zeigler
Measured
0.75 in hail
Reported by
Fire Department/Rescue
Coordinates
37.900, -89.050

Thunderstorm Wind, Franklin

When
April 25, 3:00 PM CST
Where
Franklin County, Thompsonville
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Broadcast Media
Coordinates
37.920, -88.770

Large tree limbs were blown down.

Thunderstorm Wind, Saline

When
April 25, 3:05 PM CST to 3:20 PM CST
Where
Saline County, Galatia to Eldorado
Measured
61 kt (70 mph) estimated gust
Property damage
$35,000
Reported by
Law Enforcement
Coordinates
37.830, -88.620

Damaging winds swept across northern Saline County. In Galatia, large tree limbs were blown down. In Raleigh, law enforcement personnel estimated a wind gust of 65 to 70 mph downed a tree. In Eldorado, a tree was down on a trailer home.

Hail, Saline

When
April 25, 3:20 PM CST to 3:22 PM CST
Where
Saline County, Raleigh to Eldorado
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.820, -88.530

Quarter-size hail fell across portions of northern Saline County.

Thunderstorm Wind, Gallatin

When
April 25, 3:30 PM CST to 3:42 PM CST
Where
Gallatin County, Equality to Shawneetown
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
37.730, -88.330

Numerous trees and power lines were down between the communities of Equality and Shawneetown. This swath of wind damage was associated with a small bow echo on radar.

Hail, Gallatin

When
April 25, 3:36 PM CST
Where
Gallatin County, Omaha
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.880, -88.300

Hail, Jackson

When
April 25, 3:36 PM CST
Where
Jackson County, Murphysboro
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.770, -89.330

Hail, Pope

When
April 25, 4:17 PM CST
Where
Pope County, Dixon Spgs
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
37.380, -88.680

Hail, Pope

When
April 25, 4:28 PM CST
Where
Pope County, Golconda
Measured
0.75 in hail
Reported by
Fire Department/Rescue
Coordinates
37.370, -88.480

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2015Every state in 2015This day in weather historyWarnings in Illinois, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 566145, 566133, 566138, 567324, 566134, 566139, 566136, 566141, 566143, 566144, 568363.